Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What causes burning and spasms in esophagus after taking pill?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I swallowed a pill wrong and it feels like it did not go all the way down my esophagus. Now I have intense burning in my esophagus and also spasams. Helpful
Posted Fri, 21 Feb 2014 in Digestion and Bowels
Answered by Dr. Rakesh Karanwal 37 minutes later
Brief Answer: Problems suggestive of Drug-induced Gastritis Detailed Answer: Hi XXXX, Thanks for your query. Some drugs, particularly pain-killers- if taken empty stomach- cause irritation of the stomach with resultant increased acid formation. Frequently, the stomach acid flows back into the esophagus, causing burning sensation and spasms. It is called Gastro-esophageal Reflux Disease (GERD). You need not worry. Just take antacid gels 30ml 3-4 times daily for 3-5 days; an anti-acid drug (belonging to Proton Pump Inhibitors' group) such as, rabeprazole or Esmoprazole for 2-3 weeks; and, a Prokinetic drug, such as, metoclopramide for a week. This will cure the problems. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me and prescribe the advised drugs in appropriate doses. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor